Pharmaceutical

Prolactin-related symptoms decrease when Risperdal dosage is reduced

risperdal Prolactin related symptoms decrease when Risperdal dosage is reducedResearch has shown that risperidone, the active ingredient in the brand-name antipsychotic medication Risperdal, can increase the level of prolactin in the blood, causing symptoms such as tender and lactating breasts, acne, excessive body and facial hair, and, in females, irregular menstrual periods. A new study published in the journal BMC Psychiatry shows that reducing risperidone dosage can decrease symptoms associated with increased prolactin production.

Researchers say the study suggests that symptoms of hyperprolactinemia – the condition that arises from increased prolactin levels – should be tracked during long-term risperidone treatment.

For the study, researchers randomly assigned 374 patients with schizophrenia into three groups – one who continued their initial optimal dose of risperidone until one-year follow-up, one that took the initial dose for four weeks, and one that took risperidone for 26 weeks. Risperidone dosage for participants in the latter two groups was cut in half eight weeks after their initial regimen through the end of the study.

Researchers assessed at baseline, then monthly for six months, then every two months. Symptoms tracked included absence of menstruation, painful menstruation, postpartum lactation, (development of breast tissue), ejaculatory dysfunction, impotence, increased body hair, acne, or menstrual irregularities. They found that all three groups had similar prolactin-related symptoms at baseline.

Researchers found that patients who were younger when they started on risperidone were more likely to have prolactin-related symptoms than older patients who started on the medication. They also found that those taking greater doses had more severe symptoms.

Females were more susceptible to prolactin-related symptoms. Boys who suffered symptoms often experienced the development of breast tissue, or gynecomastia.

’s , maker of Risperdal, faces thousands of alleging the company did not adequately warn doctors or patients that use of Risperdal could cause gynecomastia in adolescent boys.

Source: Psychiatric Advisor